Michigan, 2005

High Wind in Michigan, November 16, 2005

November 16, 2005 · NWS APX · 9 events in 9 counties and zones

Another in a series of high wind events, this one developed as a powerful low pressure system moved northward across the open waters of Lake Michigan. Strong westerly surface winds along the south and southeast flanks of the low, produced pockets of wind damage in northern Michigan.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another in a series of high wind events, this one developed as a powerful low pressure system moved northward across the open waters of Lake Michigan. Strong westerly surface winds along the south and southeast flanks of the low, produced pockets of wind damage in northern Michigan. Pellston recorded a wind gust of 60 mph, as did a spotter in Ossineke, while Gaylord reached 56 mph. Thousands were left without power as trees and power lines were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 15, 11:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 15, 11:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1215 AM EDT WED NOV 16 2005

...CORRECTED WATCH/WARNING/ADVISORY STATEMENT BELOW...

.UPDATE...SFC LOW CONTINUES TO DEEPEN..EVEN FURTHER THAN LATEST RUC
INDICATING. STRONG 3HR PRESSURE RISE/FALL COUPLET OF (+5/-10MB)
PROVIDING ISALLOBARIC COMPONENT TO THE WIND. REPORTS OF SUSTAINED
45KTS AND GUSTS TO 52 KNOTS ALREADY DEVELOPED TO OUR SOUTH NEAR THE
SOUTH HAVEN AREA OF SOUTHWEST LOWER MICHIGAN. WITH THESE OBS IN MIND
AND LATEST...STRONGER RUC...HAVE DECIDED TO UPGRADE THE WIND
ADVISORY TO A HIGH WIND WARNING ALONG AND WEST OF INTERSTATE 75. THE
STRONGEST WINDS WILL DEVELOP LATE TONIGHT ACROSS THE GRAND TRAVERSE
REGION POSSIBLY AS FAR NORTH AS PLN. THESE STRONG WINDS WILL MOVE
INTO EASTERN UPPER AROUND/SHORTLY AFTER DAYBREAK. LATEST FORECAST
AND NPWAPX IS ALREADY OUT.   SMD

PREVIOUS UPDATE...RUC/SFC/SATELLITE AND UPPER AIR ANALYSIS SHOWING
THAT SFC LOW CONTINUES TO DEEPEN AS IT CONTINUES ON A NORTHEAST
TRACK FROM SRN LAKE MICHIGAN AT 9PM. DRY SLOT HAS MOVED IN QUITE
QUICKLY (MUCH FASTER THAN THE MODELS DEPICTED) AND HAS ENDED THE
BEST CHANCES FOR PRECIPITATION. THIS IS A BIT MISLEADING...AS THERE
ARE NUMEROUS OBS/REPORTS OF CONTINUING LIGHT RAIN AND DRIZZLE...WITH
SOME LIGHT SNOW MIXED IN AT TIMES ACROSS EASTERN UPPER. MAIN AREA OF
CONVECTION HAS REMAINED WELL SOUTH AND EAST OF THE REGION WITH
NUMEROUS TORNADO WATCHES ISSUED FROM FAR SE MI THROUGH KENTUCKY AND
DOWN TO ALABAMA AND MISSISSIPPI. A FEW STORMS HAD POPPED UP OVER THE
GRAND RAPIDS AREA A COUPLE HOURS AGO...AND WERE TRACKING TOWARD THE
GLADWIN/ARENAC/IOSCO COUNTIES AREA NEAR THE THUMB. THESE STORMS
FIRED IN AN AREA OF STEEPENING MID LEVEL LAPSE RATES (H7-H5 OF 6-6.5
C/KM) WHICH WERE NOW SPREADING INTO THE SRN PORTIONS OF THE CWA.
EVEN THOUGH RADAR WOULD SUGGEST A MINIMAL AT BEST THREAT FOR
THUNDERSTORMS...I GUESS I CANNOT RULE OUT AT LEAST A CHANCE FOR
THUNDERSTORMS ALONG THE LEADING EDGE OF THE DRY SLOT (AXIS OF DEEPER
MOISTURE) ACROSS THE EASTERNMOST CWA...ROUGHLY FROM ROSCOMMON TO
ALPENA. THIS CHANCE WOULD ONLY LAST TO A BIT PAST MIDNIGHT...BEFORE
MOISTURE ABOVE 850MB GETS STRIPPED OUT (PER LATEST WV IMAGERY). WHAT
WE SHOULD BE LEFT WITH FOR MOST OF THE NIGHT IS AREAS OF LIGHT RAIN
AND DRIZZLE. BEST CHANCE FOR MEASURABLE RAIN WILL BE ALONG AND NORTH
OF M-68...FOCUSED IN EASTERN UPPER NORTH OF ADVANCING WARM FRONT
FROM THE SOUTH.

AS SFC LOW WORKS NORTHWARD THROUGH LAKE MICHIGAN OVERNIGHT...LOOK
FOR EASTERLY WINDS TO VEER SOUTHERLY WITH A SLIGHT WEST COMPONENT.
THE COLDEST AIR IS WORKING IN FROM THE DAKOTAS DOWN THROUGH WESTERN
ILLINOIS...WHILE WARMER AIR IS WRAPPING INTO EASTERN UPPER...WHERE
THE LIGHT SNOW THIS EVENING SHOULD CHANGE BACK TO RAIN BEFORE
MIDNIGHT..OR SHORTLY THEREAFTER. WITH THIS SYSTEM BEING SO WRAPPED
UP...THE CHANGE TO SOUTHERLY WINDS WILL ACTUALLY MARK THE COLD
FRONTAL PASSAGE AND ONSET OF STRONGEST WINDS. THIS IS SLATED FOR
AROUND 3AM FOR AREAS SOUTH OF GRAND TRAVERSE BAY...THEN ACROSS
EASTERN UPPER AROUND DAYBREAK.

WINDS REMAIN RATHER GUSTY THIS EVENING MOST AREAS...WITH GUSTS TO
AROUND 30 MPH AND EVEN TO 35-40MPH IN SOME MARINE ZONES. GUSTS TO 50
MPH STILL LOOKS GOOD WITH THE FRONTAL PASSAGE AND CAA/MIXING THROUGH
THE EARLY AFTERNOON HOURS. WINDS DO LOOK TO DROP OFF BY LATE
AFTERNOON ACROSS MUCH OF THE SW CWA AS BEST GRADIENT AND STRONGEST
WINDS AT H8 SHIFT NORTHEAST. COULD SEE NEEDING A POSSIBLE EXTENSION
TO THE WIND ADVISORY AND STORM WARNINGS FOR A PORTION OF THE NE CWA
FOR EARLY TOMORROW EVENING...BUT THIS WILL BE UP TO THE MIDNIGHT
CREW. ALL WIND/MARINE HEADLINES WILL REMAIN INTACT WITH THIS UPDATE.

AS FAR AS GRIDS GO...MADE SOME CHANGES...MAINLY TIMING AND ADDING
DETAIL. DELAYED ONSET OF SNOW MENTION AS SUFFICIENT COLD AIR DOES
NOT LOOK TO ARRIVE UNTIL LATE WITH -6C JUST SNEAKING INTO THE
WESTERN CWA AROUND 09-12Z. ONLY MENTIONED SNOW ON THE HIGHER TERRAIN
OF NRN LOWER AND INTERIOR EASTERN UPPER AS WARMING INFLUENCE OF THE
LAKES SHOULD KEEP THINGS ALL RAIN OVER/JUST DOWNWIND OF THE LAKES.
ALSO...DROPPED POPS DUE TO BEING DRY-SLOTTED AND CHANGED THE PRECIP
WORDING TO LIGHT RAIN AND DRIZZLE LIKELY. TWEAKED THE GUST STRENGTH
MORE FOR TIMING OF FROPA...AND DECREASED THE SPEED OF THE PREVAILING
OR SUSTAINED WINDS OVER LAND.   SMD

&&

.PREV DISCUSSION ISSUED AT 406 PM EDT TUE NOV 15 2005
DISCUSSION...RAPIDLY DEEPENING SURFACE LOW HAS REACHED CENTRAL
ILLINOIS LATE THIS AFTERNOON. TWO DISTINCT LINES OF STRONG/SEVERE
CONVECTION HAS BECOME ORGANIZED ALONG AND AHEAD OF THE SURFACE LOW
AND ASSOCIATED COLD FRONT. CONVECTION IS CURRENTLY IMPACTING
INDIANA...THE MID MISSISSIPPI VALLEY AND WRN SECTIONS OF THE OHIO
VALLEY. CLOSER TO HOME...RAIN SHIELD CONTINUES TO DEVELOP OVER
WISCONSIN...LAKE MICHIGAN AND LOWER MICHIGAN WITHIN AN AREA OF
STRONG ISENTROPIC ASCENT WELL NORTH OF THE LOW AND ASSOCIATED WARM
FRONT. NRN EDGE OF THIS PRECIP SHIELD HAS REACHED NORTHERN LOWER
MICHIGAN WITH A FEW EMBEDDED AREAS OF MODERATE RAIN IN THE SAGINAW
VALLEY...BUT ANY HINT OF THUNDER REMAINS WELL SOUTH OF THE REGION
OVER W CENTRAL INDIANA. WIND SPEEDS CONTINUE TO GRADUALLY STRENGTHEN
AHEAD OF THE APPROACHING SURFACE LOW...WITH GUST TO 20-25 KTS
REPORTED IN A FEW LOCAL OBS. MAIN IMPORTANT FORECAST CONSIDERATIONS
OVER THE NEXT 48 HOURS OR SO AS THIS HIGHLY DYNAMIC SYSTEM MOVES
THRU THE REGION TONIGHT AND THEN WRAPS THE COLDEST AIR OF THE SEASON
BACK INTO THE WRN GREAT LAKES WEDNESDAY THROUGH THURSDAY. FORECAST
ISSUES INCLUDE THE POTENTIAL FOR THUNDER AHEAD OF THE SYSTEM...THE
POTENTIAL FOR ACCUMULATING LAKE ENHANCED SNOWFALL ON THE BACKSIDE OF
THE SYSTEM...AND WIND SPEEDS...POPS AND PRECIP TYPE THROUGHOUT THE
ENTIRE EVENT.

TONIGHT...SURFACE LOW WILL RACE NORTHWARD THROUGH THE LENGTH OF LAKE
MICHIGAN...REACHING ERN LAKE SUPERIOR BY 12Z WEDNESDAY. WARM SECTOR
WILL SURGE NORTHWARD INTO SRN LOWER MICHIGAN...AND MAY EVEN REACH
FAR SRN SECTIONS OF OUR CWA DURING THE EVENING BEFORE THE DRY SLOT
PROVIDES A BRIEF DIMINISH IN PRECIP COVERAGE OVERNIGHT. HIGHLY
DYNAMIC AND THERMODYNAMIC SYSTEM WILL CONTINUE TO PROVIDE STRONG
SUPPORT FOR PRECIP PRODUCTION...INCLUDING STRONG ISENTROPIC ASCENT
(I300) AND 850-700 MB Q-VECTOR CONVERGENCE...DPVA AND THE NOSE OF A
140 KT 300 MB JET MAX. THROUGH THE EVENING...CATEGORICAL RAIN WILL
CONTINUE TO SPREAD NORTHWARD INTO THE REST OF THE CWA DURING EARLY
EVENING...AND WILL THEN CONTINUE THROUGHOUT THE EVENING. WILL
MAINTAIN A CHANCE OF THUNDER FOR ALL OF NRN LOWER MICHIGAN...WITH
THE BEST CHANCE OF SOME STRONGER STORMS REMAINING ALONG AND SOUTH OF
M 72 (ESPECIALLY NEAR THE SAGINAW VALLEY). PRIMARY SEVERE WX THREAT
WILL BE DAMAGING THUNDERSTORM WINDS WITH UNIDIRECTIONAL FLOW AND
VERY STRONG WIND FIELDS THRU THE COLUMN. 850 MB WINDS WILL INCREASE
TO NEAR 50 KTS AND 500 MB WINDS TO 100 KTS BY 06Z. OVERALL SYNOPTIC
FLOW WILL ALSO CONTINUE TO STRENGTHEN THROUGHOUT THE NIGHT...MAKING
IT VERY EASY FOR HIGH WINDS ALOFT TO BE CHANNELED TO THE SURFACE
WITHIN STRONGER STORMS. AS MENTIONED ABOVE...DRY SLOT WILL ARRIVE
OVERNIGHT...TEMPORARILY DIMINISHING POPS INTO THE CHANCE/LIKELY
CATEGORY. LOW LEVEL CAA WILL BEGIN IN THE SW CWA LATE TONIGHT AS
COLD AIR WRAPS AROUND THE BACKSIDE OF THE DEEP LOW CENTER. MODEL
SOUNDINGS SHOWS LOW LEVEL TEMP PROFILE WILL BEGIN TO FAVOR A MIX OF
RAIN AND SNOW IN WRN SECTIONS OF THE CWA OVERNIGHT. NO DOUBT LOW
LEVEL CAA WILL BE SUFFICIENT TO INITIATE LAKE ENHANCEMENT FOR PRECIP
PRODUCTION...BUT STRONG AND SHIFTING WIND TRAJECTORIES WILL DELAY
THE DEVELOPMENT OF ORGANIZED UNTIL WEDNESDAY NIGHT. IN THE
MEANTIME...EXPECT LITTLE IF ANY SNOW ACCUMULATION FOR THE OVERNIGHT
HOURS. SYNOPTIC WINDS WILL CONTINUE TO STRENGTHEN...ESPECIALLY ONCE
LOW LEVEL CAA HAS BEGUN. WILL ISSUE A WIND ADVISORY FOR ALL ZONES
STARTING LATE TONIGHT AND CONTINUING THROUGH WEDNESDAY TO COVER
SUSTAINED WINDS OF 30 MPH WITH GUSTS TO 45 MPH. HAVE ALREADY ISSUED
STORM WARNINGS FOR ALL NEARSHORE ZONES FOR LATE TONIGHT THROUGH
WEDNESDAY.

WEDNESDAY...CAA KICKS IN FULL FORCE...WITH 850 MB TEMPS DROPPING TO
-6 TO -8 C BY 18Z AND THEN TO -9 TO -10 C BY 00Z THURSDAY.
THUS...DELTA TS WILL BE MORE THAN SUFFICIENT FOR LAKE ENHANCEMENT
(I.E. 15 TO 20 C). DEEP CYCLONIC FLOW WILL STILL BE IN PLACE...AS
WILL DEEP MOISTURE WITH 1000-500 MB RH HOLDING AROUND 85 PCT
THROUGHOUT THE DAY. INVERSION HEIGHTS WILL HOLD AROUND 10 KFT THRU
EARLY EVENING. PRIMARY LIMITATION TO LAKE ENHANCED SNOWFALL WILL BE
CONTINUALLY SHIFTING WINDS THROUGHOUT THE DAY FROM SW IN THE MORNING
TO WEST BY MIDDAY TO NORTHWEST BY LATE AFTERNOON. STRONG WINDS WILL
ALSO DISTRIBUTE SNOW FURTHER DOWNSTREAM...LIKELY REACHING ALL THE
WAY ACROSS OUR CWA...EVEN TO OUR LAKE HURON SHORELINE COUNTIES.
ALSO...SNOW CONSISTENCY WILL BE RATHER WET AS SURFACE TEMPS HOLD IN
THE 30S WHICH SHOULD ALSO LIMIT ACCUMULATIONS. WILL CONTINUE CHANCE
POPS IN THE MORNING AS DRY SLOT DEPARTS...AND THEN BOOST POPS TO
LIKELY FOR THE AFTERNOON WITH THE ARRIVAL OF WRAP AROUND MOISTURE
AND INCREASING OVER-LAKE INSTABILITY. THINK ANY SNOW ACCUMULATION
SHOULD REMAIN AROUND AN INCH OR LESS...WITH BEST CHANCE OF
ACCUMULATION IN WRN SECTIONS OF THE CWA DOWNWIND OF LAKES SUPERIOR
AND MICHIGAN. WIND ADVISORY AND STORM WARNINGS WILL CONTINUE WITH
SUSTAINED WINDS OF 30 MPH AND GUSTS TO 45 MPH STILL EXPECTED ON
LAND...AND GUSTS AS HIGH AS 50 KNOTS EXPECTED WITHIN THE NEARSHORE
AREAS.

LONG TERM...MODELS ARE PRETTY CLOSE IN THE WEDNESDAY NIGHT THROUGH
FRIDAY PORTION OF THE FORECAST. THE MAIN CONCERN WILL BE THE LES ON
WEDNESDAY NIGHT INTO THURSDAY MORNING.

WEDNESDAY NIGHT/THURSDAY...THE SFC TROUGH IS MOVING THROUGH THE
GREAT LAKES, THIS PROVIDES THE 700-500 MB QG FORCING FOR THE SNOW TO
BE LAKE ENHANCEMENT. THE MOISTURE IN THE 850-700 MB LAYER REMAINS
AROUND 85% FOR THE MOST OF THE TIME ON THE NAM/ETA.  THE GFS
MOISTURE REMAINS AT OR ABOVE 85% THROUGH 18Z. THE 850 TEMPERATURES
CONTINUE TO DECREASE FROM -9 TO -15C BRING THE DELTA TS UP TO THE 19
TO 25C LEVEL. THE MAIN THING THOUGH IS THAT THE WINDS ARE LOCKED IN
AT THE 310 DIRECTION. THIS WOULD SUGGEST THAT A PERSISTENT BAND WILL
BE IN THE REGION. THIS BEING THE FIRST REALLY GOOD LES SETUP FOR THE
SEASON, WILL KEEP THE SNOW AMOUNTS TO 3-5 INCH RANGE FOR WEDNESDAY
NIGHT. THIS KEEPS GOING, ACCORDING TO THE GFS INTO THE MORNING ON
THURSDAY MORNING, BEFORE THE 850-700 MB MOISTURE BEGINS TO DRY OUT
AFTER 18Z. THE NAM/ETA, WOULD SUGGEST THAT IT STOPS SOONER, SO LEFT
THE POPS AS CHANCE, BUT CONSIDERING THAT THE GFS HAS BEEN ON MORE
THAN THE NAM/ETA OUT PAST 24 HOURS, WOULD EXPECT THAT LES WOULD STAY
LONGER THAN THE NAM/ETA WOULD SUGGEST. HOWEVER, BY THE AFTERNOON,
THE 1000-850 MB RIDGE AXIS IS ABOUT TO SWING THROUGH, THUS ENDING
THE LES.

THURSDAY NIGHT/FRIDAY...THE SFC HIGH BUILDS IN QUICKLY, AND BRIEFLY
STOPS THE SNOW. AFTER 06Z, THE RETURN FLOW BEGINS AND BRINGS IN A
CHANCE OF SNOW AS THE NEXT SYSTEM APPROACHES THE REGION. THIS
CONTINUES AS WAA PRECIPITATION CONTINUES THROUGH THE DAY.

FRIDAY NIGHT...THE MOISTURE DRIES OUT, THE 850 TEMPERATURES
INCREASES AND THE 500 MB RIDGE BEGINS TO BUILD INTO THE REGION. SO
EXPECT THAT THE PRECIPITATION WILL STOP FOR AT LEAST A 12 HOUR
PERIOD.

EXTENDED (SATURDAY THROUGH TUESDAY)...THE ENSEMBLE MODELS HAVE QUITE
A BIT OF SPREAD, BUT AT 500 MB THE OPERATIONAL MODELS HAVE SIMILAR
SOLUTIONS OVER THE GREAT LAKES. WITH THAT IN MIND, I LIKE WHAT HPC
HAS IN THE LONG RANGE WITH THE MIDDLE OF THE ROAD APPROACH WITH THE
SFC SOLUTIONS. THE ECMWF HAS A LOW MOVING UP THE EAST COAST, WHILE
THE GFS HAS A TROUGH MOVING THROUGH EASTERN LAKES. SO THE FORECAST
WILL LOOK LIKE THIS...SATURDAY, A FAST MOVING 500 MB SHORTWAVE
TROUGH (AN ALBERTA CLIPPER?) MOVES THROUGH THE REGION BY THE NIGHT.
SUNDAY, THE CLIPPER MOVES THROUGH THE REGION WITH THE FRONT AND WITH
THE 850 TEMPERATURES AROUND -12C EXPECT THAT LAKE EFFECT WILL BE
OVER A GOOD PORTION OF N LOWER. MONDAY AND TUESDAY, A SECOND CLIPPER
MOVES THROUGH AND THE SFC LOW MOVES THROUGH MICHIGAN. THE 850
TEMPERATURES, IF THIS FOLLOWS THROUGH, WILL BE THE COLDEST AIR OF
THE SEASON AS THE GFS 850 MB TEMPERATURES FALL TO -18C TO -20C IN E
UPPER.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
       HIGH WIND WARNING LATE TONIGHT THROUGH WEDNESDAY MORNING...
            MIZ008-015>017-019>022-025>028-031>034
       WIND ADVISORY...WEDNESDAY AFTERNOON...
            MIZ008-015>017-019>022-025>028-031>034
       WIND ADVISORY...LATE TONIGHT THRU WEDNESDAY...
            MIZ018-023-024-029-030-035-036-041-042
       STORM WARNING...LATE TONIGHT THRU WEDNESDAY...LSZ321-322-
          LMZ323-341-342-344-345...LHZ345-346-347-348-349.

&&
Hazardous weather outlook, Nov 15, 11:46 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1146 PM EST TUE NOV 15 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-161100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1146 PM EST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REST OF TONIGHT

A POWERFUL STORM SYSTEM WILL MOVE NORTHWARD THROUGH LAKE MICHIGAN
OVERNIGHT...AND WILL PRODUCE WIND GUSTS TO 50 TO 55 KNOTS OVER THE
GREAT LAKES. THESE WINDS GUSTS WILL ALSO BE FELT OVER THE INLAND
LOCALES OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN ALONG AND WEST
OF INTERSTATE 75. SEE ONGOING WATCHES...WARNINGS AND ADVISORIES AS
WELL AS CURRENT MARINE FORECASTS FOR THE LATEST INFORMATION.

ISOLATED THUNDERSTORMS WILL ALSO ACCOMPANY THE STORM SYSTEM
OVERNIGHT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL CONTINUE INTO WEDNESDAY...WITH WIND GUSTS OF 50 TO
55 KNOTS OVER THE GREAT LAKES...AND THE INLAND LOCALES OF EASTERN
UPPER AND NORTHERN LOWER MICHIGAN ALONG AND WEST OF INTERSTATE 75.
SEE ONGOING WATCHES...WARNINGS AND ADVISORIES AS WELL AS CURRENT
MARINE FORECASTS FOR THE LATEST INFORMATION.

THE COLDEST AIR OF THE SEASON...THUS FAR...WILL THEN MOVE INTO
NORTHERN MICHIGAN LATE WEDNESDAY AND WEDNESDAY NIGHT. ACCUMULATING
LAKE EFFECT SNOW IS EXPECTED ACROSS THE NORMALLY FAVORED SNOW-BELT
REGIONS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY REPORTS OF STRONG WINDS AND POTENTIAL WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMITH/MLR/SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Roscommon

When
November 16, 1:00 AM EST to 4:00 AM EST
Where
Roscommon forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

High Wind, Wexford

When
November 16, 2:00 AM EST to 6:00 AM EST
Where
Wexford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Numerous trees and power lines were downed.

High Wind, Emmet

When
November 16, 4:18 AM EST to 7:18 AM EST
Where
Emmet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

The Pellston Regional Airport had a wind gust of 60 mph.

High Wind, Otsego

When
November 16, 4:42 AM EST to 8:00 AM EST
Where
Otsego forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
UTILITY COMPANY
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Several trees were downed.

High Wind, Cheboygan

When
November 16, 4:55 AM EST to 7:55 AM EST
Where
Cheboygan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Numerous trees and power lines downed across the county.

High Wind, Chippewa

When
November 16, 6:30 AM EST to 9:30 AM EST
Where
Chippewa forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT

Numerous trees downed in Bay Mills and Barbeau.

High Wind, Charlevoix

When
November 16, 7:14 AM EST to 9:30 AM EST
Where
Charlevoix forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY

Numerous trees and power lines downed across the county.

High Wind, Antrim

When
November 16, 7:14 AM EST to 9:30 AM EST
Where
Antrim forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Numerous trees and power lines downed across the county.

High Wind, Alpena

When
November 16, 8:00 AM EST to 9:30 AM EST
Where
Alpena forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

A spotter in Ossineke recorded a 60 mph wind gust. A few trees were downed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485731, 5485733, 5484533, 5485730, 5484895, 5484532, 5485728, 5485729, 5485732.